New Mexico, 2020Damaging Wind in New Mexico, July 31, 2020
July 31, 2020 · NWS MAF · 1 event in 1 county or zone
Upper ridge across the western US provided a NW flow regime into the the forecast area. Complex dropping over the eastern extension of the ridge out of NM provided enough surface forcing along cold pools centered over the eastern NM plains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Upper ridge across the western US provided a NW flow regime into the the forecast area. Complex dropping over the eastern extension of the ridge out of NM provided enough surface forcing along cold pools centered over the eastern NM plains. Strong wind gusts were the primary concern with high downdraft CAPE environment available.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 30, 10:28 PM MST, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 30, 10:28 PM MST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1228 AM CDT Fri Jul 31 2020
.DISCUSSION...
See 06z aviation discussion below.
&&
.AVIATION...
There is a slight chance of TSRA tonight and again Friday
afternoon and evening but location and timing are uncertain so
will leave out for now. VFR conditions are expected outside of
storms. Winds are somewhat variable ranging from the southeast to
the southwest with some gusts. Expect winds to become more
northeasterly by morning then turn more toward the east later in
the day.
&&
PREV DISCUSSION... /issued 209 PM CDT Thu Jul 30 2020/
DISCUSSION...
Today's diurnal heating cycle is expected to yield isold-sct TSRA
from Lea Co ewd across the nrn PB thru around 03Z, in proximity
to a surface boundary, and in the GDP-Davis Mtns. Thermodynamic
and kinematic fields are favorable for a few strong/severe
storms. Meanwhile a favorable mid-level pattern for
precip/boundaries is in place courtesy of a long fetch of nw flow
aloft. After 03Z this evening a 2nd round of storms are expected
to drop s-sw thu the S Plains along with a well defined cold pool
enhanced cold front. Assocd convection will mostly likely be
confined to the nrn CWFA, probably dissipating TSRA/SHRA close to
parts of I-20 corridor between 12Z-18Z/Fri. Assocd morning clouds
and boundary does set up Fri PM to be noticeably cooler than
today. Cooler temps will preclude convective initiation Fri PM,
however a minor shrtwv trof in nw flow is progged to move s-se Fri
night/Sat AM and a cluster of storms may drop down into SE NM/GDP
Mtns/NW PB. Location could change, hard to say ATTP since there
is not much of a low-level jet signal farther e across PB. SB
instability will have a better chance to materialize Sat PM
(warmer temps). There is an upper- level shrtwv trof evident at 3h
(not so much at 5h) and NAM12/GFS initiate isold-sct storms by
21Z Sat across PB and in the mtns. Bulk shear of 35kts does
support strong/severe storms. Sun looks to be a pretty good set-up
for diurnally driven storms to form in the Highlands of NE NM
during the afternoon and then moving s-se, favoring nocturnal
storms in SE NM/NW PB late Sun night/early Mon AM. Assocd boundary
may then serve as focus farther se across PB for storms Mon PM
and cooler high temps? By Wed nw flow pattern starts to diminish
as subtropical ridge builds ewd and high temps start to increase.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 70 95 71 97 / 20 20 20 10
Carlsbad 72 97 71 97 / 40 30 40 20
Dryden 75 99 73 100 / 10 20 0 10
Fort Stockton 71 96 71 97 / 20 20 10 20
Guadalupe Pass 68 88 68 88 / 40 20 40 20
Hobbs 68 94 68 94 / 30 20 30 10
Marfa 63 91 63 91 / 10 40 20 40
Midland Intl Airport 72 96 71 97 / 20 20 20 10
Odessa 73 97 72 98 / 20 20 20 10
Wink 73 99 72 100 / 30 20 20 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
99/99/99
Hazardous weather outlook, Jul 30, 11:40 AM MST, 13 hours before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
140 PM CDT Thu Jul 30 2020
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-311845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
140 PM CDT Thu Jul 30 2020 /1240 PM MDT Thu Jul 30 2020/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
Isolated to scattered thunderstorms will be possible today after
4 pm across the northern Permian Basin and southeastern New Mexico.
A few storms could be strong with downburst winds, hail, cloud to
ground lightning and brief heavy rain.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
Thunderstorm Wind, Lea
- When
- July 31, 12:40 AM MST
- Where
- Lea County, 0.69 mi N of Tatum
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.260, -103.320
Strong thunderstorm embedded within a line of storms moving from NW to SE across SE New Mexico provided a severe wind gust at the Tatum mesonet in northern Lea county NM.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New Mexico, July 31, 20201 death · 1 injured · $5,000 · 1.75 in hail · 13 events
- Hail and Lightning Strike in Montana, July 31, 20201 death · 1.75 in hail · 2 events
- Flash Flood in American Samoa, July 31, 2020$200,000 · 1 event
- Flash Flood and Damaging Winds in North Carolina, July 31, 2020$110,000 · 50 kt wind · 8 events
- Damaging Winds in Maryland, July 31, 2020$62,000 · 55 kt wind · 15 events
- Damaging Winds in Mississippi, July 31, 2020$69,000 · 55 kt wind · 11 events
- Damaging Winds in Virginia, July 31, 2020$46,000 · 55 kt wind · 10 events
- Hail and Damaging Winds in Louisiana, July 31, 2020$34,000 · 1.25 in hail · 4 events
- Damaging Winds in Tennessee, July 31, 202050 kt wind · 19 events
- Hail and Damaging Winds in South Dakota, July 31, 20201.75 in hail · 17 events
- Damaging Winds in Tennessee, July 31, 2020$11,000 · 50 kt wind · 5 events
- Flash Flooding in Missouri, July 31, 20206 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904773.